Antibiotics are indiscriminate killers. Their main function is to seek out bacteria and destroy it. The problem with that design is that antibiotics can’t tell good bacteria from bad bacteria so they simply kill ALL bacteria.

This can be a big problem since there are trillions of beneficial bacteria (about 4 total pounds in the average adult) that live in our intestines which are vital to our existence. Not only do they aid digestion, but they boost our immunity through chemical processes and they crowd out harmful bacteria by occupying space within our intestines.

Since most antibiotics are given orally, they have direct access to our digestive system – mainly our intestinal tract which is the home of beneficial bacteria such as Lactobacillus acidophilus and Bifidobacterium lactis. If the dosage is prolonged, too strong, or the person taking them is just more susceptible than the norm, then diarrhea, Antibiotic Associated Diarrhea (AAD – which can lead to Colitis), or even Clostridium difficile (C. Diff) can occur.

Clostridium difficile is a harmful bacterium which lives in our intestines. When there are plenty of beneficial bacteria, it lives along side them peaceably in balance. When antibiotics cause the death of too many of the good bacteria, Clostridium difficile can overtake the digestive tract causing long painful bouts of diarrhea, constipation or bloating. Usually this can be alleviated by discontinuing the antibiotic; however in some cases it can become permanent and lead to “leaky gut”. Leaky gut can become systemic which can cause frequent feelings of flu like illness.

While these conditions don’t strike everyone who takes antibiotics, they are something to take seriously. The best idea for anyone taking antibiotics is to also take a probiotic supplement during that time and beyond. Doing so will help restore beneficial bacteria, reducing the chance of antibiotic associated disorders.

Many naturopathic doctors recognize how important it is to be diligent about a probiotic regimen during times of antibiotic treatment. Well known in his field and highly respected, Dr. Russell Blaylock; a proponent of an ongoing probiotic regimen, recommends taking a high quality probiotic such as Theralac, 2 to 3 hours after each dose of antibiotic.. It is vital to take the probiotic several hours after the antibiotic so the antibiotic has time to work and so the probiotic will repopulate the good bacteria the antibiotic just killed.

Dr. Blaylock among others also recommend taking several doses of a probiotic supplement every day for at least 2 weeks after discontinuing antibiotic treatment. This is to ensure that good bacteria have been restored to proper levels and that no further antibiotic associated issues can arise.